Months after 22 people in Illinois reported severe bleeding from their eyes and ears after using a synthetic cannabinoid known as K2 or spice, more than 300 people in Washington, D.C. have overdosed on the drug in a two-week span, according to NPR.
The state’s Office of the Chief Medical Examiner “heavily suspects” some deaths with unconfirmed causes of death are related to K2 overdose. Officials have performed toxicology reports and results are pending.
Since March, Illinois, Wisconsin, and Maryland have reported the most cases of K2 overdose, according to the Atlanta-based Centers for Disease Control and Prevention, which has been tracking the national outbreaks.
Here’s what you should know about K2:
What is K2?
K2, also known as fake weed or spice is a synthetic cannabinoid made of plant material coated in hundreds of manufactured chemicals.
Other common brand names for synthetic cannabinoids like K2 include AK-47, Mr. Happy, Scooby Snax, Kush or Kronic, according to the Atlanta-based Centers for Disease Control and Prevention.
Is it a substitute for marijuana?
No, according to Live Science, K2 is not a substitute for marijuana at all. In fact, the substances in K2 are loosely related to tetrahydrocannabinol (THC), the psychoactive substance that gives marijuana users a high. The chemicals in K2 are actually a mixture of man-made chemicals meant to mimic the effects of THC.
Because the chemicals in K2 affect the same brain cell receptors as THC in marijuana, K2 is often considered a cannabinoid.
Is severe bleeding a side effect of K2?
No, and that’s why scientists and medical professionals are stumped.
“This bleeding is not expected, at least in such a significant population so quickly,” Dr. Melissa Millewich, an emergency room physician at Advocate Good Samaritan Hospital in Illinois, told the Chicago Tribune.
But K2 is known to have its share of dangerous side effects, including psychotic symptoms such as paranoia and hallucinations, kidney failure and heart attacks, according to DrugAbuse.com.
Other symptoms include vomiting, severe anxiety, panic attacks, aggression and other heart problems.
So, what’s causing the bleeding?
According to Millewich, the culprit is likely a change in the formula, but without knowing the ingredients in the products, it’s difficult to pinpoint specifics.
Dr. Jerrold Leikin, director of toxicology at NorthShore University HealthSystem, told NBC Chicago that there may be an anticoagulant (or blood thinner) in the chemical mix.
There’s a misconception that synthetic cannabinoids like K2 are a safe and legal alternative to marijuana.
In fact, some gas stations or head shops may even advertise the substances as a “natural” alternative.
But that’s just not true, Nirav Shah, director of the Illinois Department of Health, said in a statement. In fact, the products are unsafe primarily because it’s difficult to decipher what chemicals they’re made of.
Additionally, long-term effects of synthetic marijuana are still largely unknown.
Many synthetic cannabinoids are illegal.
According to the CDC, the federal, state and local governments have all passed laws to target specific synthetic cannabinoids. But makers of the products will label them “not for human consumption” to get around the laws.
Is there treatment for synthetic cannabinoids side effects or withdrawal symptoms?
There’s no one antidote, but medical professionals can offer care or treatment for many of the side effects, including oxygen loss, seizures, nausea and more.
If you or anyone you know has a serious reaction to synthetic cannabinoids, please call 911 or go to your nearest emergency department immediately.